NI, Wei-Ming

Presidential Chair Professor

Education Background

PhD (New York University, USA)

Research Field
Partial differential equations, mathematical biology
Academic Area
Mathematics and Applied Mathematics

Birth: December 23, 1950


B.S.: June, 1972, National Taiwan University-China

Ph.D.: 1979, Courant Institute of Mathematical Sciences, New York University


Assistant Professor, University of Pennsylvania, 1979-1981

Member, Institute for Advanced Study, 1979-1980

Assistant Professor, University of Minnesota, 1981-84

Associate Professor, University of Minnesota, 1984-86

Professor, University of Minnesota, 1986-present

Director, Center for PDE, ECNU, Shanghai, China, 2010 - 2017


Journal of Differential Equations, Editor-in-Chief, 2011-present

Editorial Boards:

Journal of Partial Differential Equations, 1991-present

Differential Equations and Dynamical Systems, 1995-present

Discrete and Continuous Dynamical Systems-A, 1997-present

Journal of Differential Equations, 2005-2011

Journal of Applied Analysis and Computation, 2010-present

Tamkang Journal of Mathematics, 2013-present

Honors, Awards and Grants:

Fellow, Japan Society for the Promotion of Science (JSPS), 1994

Highly Cited Researcher, ISI, 2002 (Original Member)

Lead Mathematician, "111-Project", ECNU, Shanghai, China 2007-present

Special Contribution Prize, Mathematical Society of the Republic of China (Taiwan Region), 2009


Academic Publications

Selected Publications:

  1. (with D.G. de Figueiredo) Perturbations of second order linear elliptic equations by nonlinearities without Landesman-Lazer conditions, Nonlinear Analysis: Theory, Methods and Applications 3 (l979), 629-634.
  2. (with B. Gidas and L. Nirenberg) Symmetry and related properties via the maximum principle, Comm. Math. Physics 68 (l979), 209-243.
  3. Some minimax principles and their applications in nonlinear elliptic equations, J. d’Analyse Math. 37 (1980), 248-275.
  4. On the existence of global vortex rings, J. d’Analyse Math. 37 (1980), 208-247.
  5. (with B. Gidas and L. Nirenberg) Symmetry of positive solutions of nonlinear elliptic equations in Rn, Advances in Math. Supplementary Studies, Vol. 7A (1981), 369-402.
  6. Stability and instability of positive solutions of nonlinear elliptic equations with applications in vortex flow problem, preprint (Institute for Advanced Study,1980).
  7. Conformal metrics with zero scalar curvature and a symmetrization process via maximum principle, Annals of Math. Studies, Vol. 102 edited by S.T. Yau, (1982), 193-202.
  8. A nonlinear Dirichlet problem on the unit ball and its applications, Indiana Univ. Math. J. 31 (1982), 801-807.
  9. On the elliptic equation u + K(x)e2u = 0 and conformal metrics with prescribed Gaussian curvatures, Invent. Math. 66 (1982), 343-352.
  10. (with C. Kenig) On the existence and boundary behavior of solutions to a class of nonlinear Dirichlet problems, Proc. AMS, 89 (1983), 254-258.
  11. Uniqueness of solutions of nonlinear Dirichlet problems, J. Differential Equations 50 (1983), 289-304.
  12. On a singular elliptic equation, Proc. AMS 88 (1983), 614-616.
  13. (with C. Kenig) An exterior Dirichlet problem with applications to some nonlinear equations arising in geometry, Amer. J. Math. 106 (1984), 689-702.
  14. (with P. Sacks and J. Tavantzis) On the asymptotic behavior of solutionsof certain quasilinear parabolic equations, J. Differential Equations 54 (1984), 97-120.